Alert archive / Texas / Tornado Warnings in 2023

Tornado Warning 16, NWS Amarillo, TX

June 13, 2023Dallam County, Texas; Cimarron County, Oklahoma

NWS Amarillo, TX issued this tornado warning at Jun 13, 2023, 4:17 PM CDT for Dallam County, Texas; Cimarron County, Oklahoma. It was in force for 43 min. 14 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2023, 4:17 PM CDT (21:17 UTC)
Expired
Jun 13, 2023, 5:00 PM CDT
In force
43 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.75 in

Counties Cimarron County, OK, Dallam County, TX

The radar

The Amarillo radar (KAMA), 155 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 4:19 PM CDTTORNADO13 E Felt, OKThis tornado touched down in southern Cimarron County and remained in an open field, resulting in no damage. It was witnessed by multiple storm spotters and chasers and was therefore given an EFU rating. Estimated length was 1.87 miles and width was 30 yards.
Jun 13, 4:19 PM CDTTORNADO13 E Felt, OKThis tornado touched down in southern Cimarron County and remained in an open field, resulting in no damage. It was witnessed by multiple storm spotters and chasers and was therefore given an EFU rating. Estimated length was 1.87 miles and width was 30 yards.
Jun 13, 4:19 PM CDTTORNADO13 E Felt, OKThis tornado touched down in southern Cimarron County and remained in an open field, resulting in no damage. It was witnessed by multiple storm spotters and chasers and was therefore given an EFU rating. Estimated length was 1.87 miles and width was 30 yards.
Jun 13, 4:36 PM CDTHAIL 422 Nne Ware, TX
Jun 13, 4:36 PM CDTHAIL 422 Nne Ware, TX
Jun 13, 4:36 PM CDTHAIL 422 Nne Ware, TX
Jun 13, 4:36 PM CDTHAIL 422 Nne Ware, TX
Jun 13, 4:50 PM CDTTORNADO20 Nw Conlen, TXThis tornado remained in an open field in the Rita Blanca National Grasslands. It was documented by several spotters and storm chasers but no damage otherwise occurred. It was given an EFU rating with an estimated 1.35 mile path length and 35 yards width.
Jun 13, 4:50 PM CDTTORNADO20 Nw Conlen, TXThis tornado remained in an open field in the Rita Blanca National Grasslands. It was documented by several spotters and storm chasers but no damage otherwise occurred. It was given an EFU rating with an estimated 1.35 mile path length and 35 yards width.
Jun 13, 4:50 PM CDTTORNADO20 Nw Conlen, TXThis tornado remained in an open field in the Rita Blanca National Grasslands. It was documented by several spotters and storm chasers but no damage otherwise occurred. It was given an EFU rating with an estimated 1.35 mile path length and 35 yards width.
Jun 13, 4:51 PM CDTTORNADO19 Nw Conlen, TXBroadcast media reported tornado looking west from TX Highway 807 south of Kerrick looking west-northwest. Photo of tornado sent to social media.
Jun 13, 4:51 PM CDTTORNADO19 Nw Conlen, TXBroadcast media reported tornado looking west from TX Highway 807 south of Kerrick looking west-northwest. Photo of tornado sent to social media.
Jun 13, 4:51 PM CDTTORNADO19 Nw Conlen, TXBroadcast media reported tornado looking west from TX Highway 807 south of Kerrick looking west-northwest. Photo of tornado sent to social media.
Jun 13, 4:51 PM CDTTORNADO19 Nw Conlen, TXBroadcast media reported tornado looking west from TX Highway 807 south of Kerrick looking west-northwest. Photo of tornado sent to social media.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 2:26 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2023-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2023-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-250 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

073 
WFUS54 KAMA 132117
TORAMA
OKC025-TXC111-132200-
/O.NEW.KAMA.TO.W.0016.230613T2117Z-230613T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
417 PM CDT Tue Jun 13 2023

The National Weather Service in Amarillo has issued a

* Tornado Warning for...
  South central Cimarron County in the Panhandle of Oklahoma...
  Northeastern Dallam County in the Panhandle of Texas...

* Until 500 PM CDT.
    
* At 416 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 12 miles southeast of Felt, or 16 miles south of Boise
  City, moving southeast at 25 mph.

  HAZARD...Tornado and baseball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of 
  south central Cimarron and northeastern Dallam Counties but will 
  be crossing highway 385 in the next 5 to 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3653 10268 3658 10257 3638 10229 3625 10253
TIME...MOT...LOC 2116Z 328DEG 20KT 3650 10257 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75 IN

$$

DGW
2 follow-up statements
014 
WWUS54 KAMA 132134
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
434 PM CDT Tue Jun 13 2023

OKC025-132144-
/O.CAN.KAMA.TO.W.0016.000000T0000Z-230613T2200Z/
Cimarron OK-
434 PM CDT Tue Jun 13 2023

...THE TORNADO WARNING FOR SOUTH CENTRAL CIMARRON COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
the Panhandle of Texas.

LAT...LON 3650 10246 3638 10229 3625 10253 3650 10266
TIME...MOT...LOC 2134Z 328DEG 20KT 3641 10250 

$$

TXC111-132200-
/O.CON.KAMA.TO.W.0016.000000T0000Z-230613T2200Z/
Dallam TX-
434 PM CDT Tue Jun 13 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
NORTHEASTERN DALLAM COUNTY...
    
At 434 PM CDT, a severe thunderstorm capable of producing a tornado
was located 18 miles southeast of Felt, or 21 miles south of Boise
City, moving southeast at 25 mph.

HAZARD...Tornado and baseball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Dallam County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3650 10246 3638 10229 3625 10253 3650 10266
TIME...MOT...LOC 2134Z 328DEG 20KT 3641 10250 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75IN

$$

DGW
370 
WWUS54 KAMA 132147
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
447 PM CDT Tue Jun 13 2023

TXC111-132200-
/O.CON.KAMA.TO.W.0016.000000T0000Z-230613T2200Z/
Dallam TX-
447 PM CDT Tue Jun 13 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
NORTHEASTERN DALLAM COUNTY...
    
At 447 PM CDT, a severe thunderstorm capable of producing a tornado
was located 14 miles northwest of Conlen, or 20 miles north of
Dalhart, moving southeast at 25 mph.

HAZARD...Tornado and baseball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Dallam County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3639 10231 3628 10255 3632 10257 3645 10262
      3650 10246
TIME...MOT...LOC 2147Z 328DEG 20KT 3635 10245 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.75IN

$$

DGW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 13, 2:45 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 13, 2:45 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
245 PM CDT Tue Jun 13 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM ...
(This evening through Wednesday night)
Issued at 240 PM CDT Tue Jun 13 2023

The main concern for this short-term period will be on the potential
for severe thunderstorms this afternoon into at least a portion of
the evening hours. The rest of the short-term period is expected to
be dry.

As of 2:30 PM, a discrete supercellular thunderstorm is moving
into the Oklahoma Panhandle and intensifying. Leftover morning
clouds are largely breaking up across the Panhandles and
destabilization is occurring... especially in the northwest where
mesoanalysis suggests there is already 1500-2500 J/kg SBCAPE/1000
J/kg MLCAPE and 50-70 kts 0-6km shear. The expectation is that
this thunderstorm will develop into a healthy supercell and
continue to intensify with an increasing threat for large hail.
Over the next several hours, models are suggesting that the
downstream environment in the northern and eastern Texas Panhandle
will grow increasingly more unstable, increasing concerns for
very large hail to occur. A few CAMs indicate some potential for
winds up to 65-70 mph as well. Finally, there is a low chance for
at least an attempt at in the late afternoon/early evening hours.
The limiting factor will be weak low-level winds, but if a storm
merger manages to happen as suggested by a couple CAMs, that may
help the tornadogenesis process briefly.

The threat for very large hail may wane some in the far eastern
Texas Panhandle due to the loss of daytime heating, but at least
some threat for large hail will remain. The thunderstorm threat
should move out of the Panhandles this evening.

The Panhandles will dry out and warm up tomorrow with highs in the
mid-80s expected in the south and upper 70s/low 80s in the north.

Vanden Bosch

&&

.LONG TERM ...
(Thursday through next Monday)
Issued at 240 PM CDT Tue Jun 13 2023

Model agreement continues to hold the ridging pattern for this
weekend and next week. However, potential for breaks are still
possible, which could bring more active weather to the Panhandles.
Starting Thursday a shortwave is expected to follow a jet streak
into the region, which will allow a weakening of the ridge that
evening and overnight. Thunderstorm and shower development will
likely follow, but the strength and spread will have to rely on
the placement of the dry line. Currently, the latest GFS runs are
seeing a more dry cut with the dry line expected in the eastern
half of the Panhandles. However given the residual moisture still
hanging around from recent flooding and the weak advection of the
dry air, this scenario is becoming less likely. The ECMWF, has
already started to pick up on this potential with its latest runs
keeping the dry line further west, which will aid in better
thunderstorm development over the area. Regardless, any storms
that do develop will likely hold into Friday with the shortwave
not making a full exit till later that day.

Heading the into the weekend, drier weather is still the more
likely scenario as surface winds return from the southwest and
more dry air advects into the area. Chances of showers do exist
with some models hinting at some minor shortwave disturbances
moving across the ridge. However, best chances of any
precipitation will be in the northern half of the Panhandles with
Friday night into Saturday morning seeing about a 20 to 30 %
chances and Sunday through Tuesday staying under 10%. As for
temperatures, a warming trend does look possible over the weekend
with afternoon temperatures rising into the 90s by Saturday.
Potential also exists for some of our southern locations to start
nearing the triple digits by Sunday and Monday. Meanwhile,
overnight lows will run from the 50s to mid-60s by the start of
next week.

11

&&

.AVIATION...
(18Z TAFS)
Issued at 1222 PM CDT Tue Jun 13 2023

Ceilings are generally rising at each TAF site, and VFR conditions
are likely by 20z. Otherwise, thunderstorms will be possible at
KDHT and KGUY from around 21z to 03z but low predictability
precludes thunderstorm mentions in the TAF. Further amendments
will be needed if confidence increases sufficiently. A fall to
MVFR fuel alternative, perhaps IFR, is possible at KAMA around
09z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                58  84  60  91 /  20  10   0   0
Beaver OK                  54  81  58  87 /  50  10  10  10
Boise City OK              52  79  54  86 /  40  10  10   0
Borger TX                  58  86  62  93 /  40  10   0   0
Boys Ranch TX              58  85  59  92 /  20   0   0   0
Canyon TX                  59  88  58  93 /  10   0   0   0
Clarendon TX               60  84  60  90 /  20  10   0   0
Dalhart TX                 53  82  54  88 /  30   0   0   0
Guymon OK                  54  82  58  88 /  50  10  10   0
Hereford TX                58  89  58  94 /  10   0   0   0
Lipscomb TX                54  81  58  88 /  40  10  10  10
Pampa TX                   57  83  61  89 /  40  10   0   0
Shamrock TX                58  83  61  90 /  20  10   0   0
Wellington TX              61  84  62  93 /  10   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...52
LONG TERM....11
AVIATION...52
Hazardous weather outlook, Jun 13, 2:55 PM CDT, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
255 PM CDT Tue Jun 13 2023

OKZ001>003-TXZ001>020-317-140800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
255 PM CDT Tue Jun 13 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

A Severe Thunderstorm Watch is in effect across the Oklahoma
Panhandle and the northern Texas Panhandle.

Thunderstorms are expected this afternoon into this evening
across all of the area except the far southern Texas Panhandle.
Severe thunderstorms would be possible with very large hail and
damaging winds the primary hazards. Also, any storms that develop
during this time period will be capable of producing heavy
rainfall, which may lead to flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms may occur in portions of the northern Panhandles
Thursday and Friday. At this time, the probability for widespread
severe storms is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Jun 13, 3:41 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
341 PM CDT Tue Jun 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     Hail             6 E Wheeless            36.73N 102.79W
06/13/2023  M1.00 inch       Cimarron           OK   Public

&&
Local storm report, Jun 13, 3:46 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
346 PM CDT Tue Jun 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     Hail             6 E Wheeless            36.71N 102.79W
06/13/2023  M1.75 inch       Cimarron           OK   Trained Spotter

&&
Local storm report, Jun 13, 3:50 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
350 PM CDT Tue Jun 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     Hail             8 NNE Felt              36.68N 102.73W
06/13/2023  M1.50 inch       Cimarron           OK   Trained Spotter

&&
Local storm report, Jun 13, 3:59 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
359 PM CDT Tue Jun 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     Hail             10 NE Felt              36.68N 102.67W
06/13/2023  M1.75 inch       Cimarron           OK   Trained Spotter

            Hail is three inches deep, mainly ping pong
            ball size with hail as big as golf ball
            size.

&&

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:47 PM CDTSpecial Weather StatementAMAOldham43 min
Jun 13, 3:41 PM CDTSevere Thunderstorm Warning Considerable damage threatAMADallam64 min
Jun 13, 4:45 PM CDTSevere Thunderstorm Warning Destructive damage threatAMADallam, Sherman60 min
Jun 13, 4:58 PM CDTTornado Warning Tornado observedAMADallam, Sherman47 min
Jun 13, 5:28 PM CDTSevere Thunderstorm Warning Considerable damage threatAMADallam, Moore, Sherman62 min
Jun 13, 5:32 PM CDTTornado Warning Tornado observedAMADallam, Sherman43 min
Jun 13, 5:55 PM CDTTornado WarningAMAMoore, Sherman38 min
Jun 13, 6:05 PM CDTSevere Thunderstorm Warning Considerable damage threatAMAHansford, Hutchinson, Moore, Sherman55 min
Jun 13, 6:20 PM CDTTornado WarningAMAHutchinson, Moore40 min
Jun 13, 6:38 PM CDTSevere Thunderstorm Warning Considerable damage threatAMAHutchinson52 min
Jun 13, 6:54 PM CDTTornado WarningAMAHutchinson21 min
Jun 13, 7:10 AM CDTRiver Flood AdvisoryAMACimarron23 hr
Jun 13, 2:45 PM CDTSevere Thunderstorm WarningAMACimarron60 min

Nearby

Tornado Warnings in Texas, 2023Tornado Warnings in Oklahoma, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.